Arizona, 2012Dust Storm and Damaging Wind in Arizona, June 27, 2012
June 27, 2012 · NWS PSR · 3 events in 3 counties and zones
Strong thunderstorms developed across southeastern Arizona during the afternoon hours on June 27th. The storms produced gusty outflow winds which spread to the northwest and generated dense blowing dust across portions of the central deserts, including the greater Phoenix metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed across southeastern Arizona during the afternoon hours on June 27th. The storms produced gusty outflow winds which spread to the northwest and generated dense blowing dust across portions of the central deserts, including the greater Phoenix metropolitan area. Dust storms were reported by a number of trained weather spotters, as visibilities dropped below one quarter of a mile. In addition to the dense blowing dust, damaging microburst winds were also reported in the community of Toltec, in northern Pinal county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 27, 5:00 PM MST, 1 hour earlier.
Area forecast discussion, Jun 27, 5:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED JUN 27 2012
.UPDATE...AVIATION WEATHER DISCUSSION.
&&
.SYNOPSIS...
THE ATMOSPHERE WILL BEGIN TO DRY OUT OVER THE NEXT FEW DAYS AS HIGH
PRESSURE ALOFT SLOWLY STRENGTHENS. THERE WILL BE A SLIGHT CHANCE OF
AN AFTERNOON OR EVENING THUNDERSTORM RESTRICTED MAINLY OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA BOTH TODAY AND ON THURSDAY.
VERY WARM OVERNIGHT LOWS AND HOT AFTERNOON TEMPERATURES WILL RESULT
IN THE POTENTIAL FOR EXCESSIVE HEAT ACROSS MUCH OF THE ARIZONA
DESERT THE REST OF THIS WEEK AND INTO THE EARLY WEEKEND.
&&
.DISCUSSION...
DEEPEST MOISTURE AND MOST INSTABILITY ONCE AGAIN IS OVER EXTREME
SOUTHEAST ARIZONA. SATELLITE AND RADAR SHOW THUNDERSTORMS DEVELOPING
SOUTHEAST OF TUCSON...ALONG THE INTERNATIONAL BORDER AND OVER THE
RIM. ONCE AGAIN BIGGEST THREAT FOR OUR FORECAST AREA WILL BE BLOWING
DUST KICKED UP BY BOUNDARIES PROPAGATING NORTHWARD FROM THE STORMS
TO THE SOUTH. MESOSCALE FORECAST MODELS KEEP CONVECTION PRETTY MUCH
OUTSIDE OUR COUNTY WARNING AREA...THOUGH THEY DO INDICATE SOME
BOUNDARIES MOVING INTO THE AREA. MODEL PERFORMANCE OVER THE LAST
SEVERAL DAYS HAS NOT BEEN REAL GOOD IN HANDLING THESE SO CONFIDENCE
IS NOT REAL HIGH. YESTERDAY WE DID GET SOME DUST FROM OUTFLOW
GENERATED BY STORMS TO OUR SOUTH...SO THERE IS A DEFINITE
POSSIBILITY WE'LL SEE SOMETHING SIMILAR TONIGHT. DEWPOINTS IN THE
LOWER DESERT THIS AFTERNOON HAVE BEEN RUNNING IN THE LOW 50S. THIS
MAY HELP THE BOUNDARIES TO MOVE FURTHER NORTH INTO THE REGION.
THERE WILL BE A DWINDLING CHANCE ON SHOWERS AND STORMS FOR THE
REMAINDER OF THE WEEK...AS THE RIDGE BUILDS BACK TO THE WEST OVER
ARIZONA...EFFECTIVELY SHUTTING OFF THE FLOW OF MOISTURE INTO THE
REGION. MODEL SOUNDINGS SHOW DECREASING PWAT THU THRU THE END OF THE
WEEKEND. BOTH THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH THE
FORECAST POSITION AND STRENGTH OF THE RIDGE...WITH BOTH SHOWING A
595 DM CENTER OVER SOUTHEAST ARIZONA ON FRIDAY. EXCESSIVE HEAT WILL
BECOME THE PRIMARY CONCERN OVER THE NEXT TWO TO THREE DAYS.
ALTHOUGH THE AFTERNOON HIGH TEMPERATURES WILL BE JUST SHY OF
EXCESSIVE HEAT WARNING CRITERIA...THE COMBINATION OF THESE
TEMPERATURES WITH EXCEPTIONALLY WARM LOWS IN THE UPPER 80S TO NEAR
90 WILL MAKE THE HEAT OPPRESSIVE. AN EXCESSIVE HEAT WARNING IS IN
EFFECT RIGHT NOW THROUGH FRIDAY AT 8 PM. A WATCH OR WARNING MAY ALSO
BE NEEDED FOR SATURDAY.
A STORM SYSTEM APPROACHING THE PACIFIC NORTHWEST WILL CAUSE THE HIGH
PRESSURE TO SHIFT ITS POSITION EARLY NEXT WEEK...POSSIBLY ALLOWING A
RETURN OF SHOWERS AND STORMS TO THE REGION BY NEXT TUESDAY. THIS IS
QUITE A WAYS OUT THOUGH AND THERE IS SOME DISPARITY ATM BETWEEN
MODELS ON THE AMOUNT OF MOISTURE THAT WILL WORK ITS WAY INTO
ARIZONA. FOR NOW...RETAINED THE NEAR CLIMO POPS INHERITED FROM OUR
EARLIER FORECAST PACKAGE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
THROUGH 03Z THU...ISOLATED THUNDERSTORMS 30-50 MILES SOUTH OF
PHOENIX WILL LIKELY GENERATE NORTHWARD MOVING CONVECTIVE OUTFLOW
BOUNDARIES 15 TO 20 KTS WITH BLOWING DUST UNDER 2 MILES AT TIMES.
03Z THU TO 17Z THU...SOUTH TO SOUTHEAST WIND UNDER 10 KNOTS...SCT
CLOUDS AOA 14 THSD MSL.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
MOSTLY CLEAR SKIES AND DIURNAL WIND PATTERNS WILL PERSIST THROUGH
THURSDAY. ANTICIPATE OCCASIONAL GUSTINESS BETWEEN 23Z AND 03Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL BE CENTERED OVER THE ARIZONA/NEW MEXICO REGION
THROUGH THE WEEKEND WITH LITTLE IF ANY THUNDERSTORM ACTIVITY OVER
ARIZONA...LET ALONE SOUTHEAST CALIFORNIA. HUMIDITIES WILL REMAIN LOW
WITH FAIR TO POOR OVERNIGHT RECOVERY. AN INCREASE IN MOISTURE ALOFT
ALONG WITH THUNDERSTORM CHANCES IS ANTICIPATED AS EARLY AS MONDAY
WHICH WILL HELP IMPROVE OVERNIGHT HUMIDITY RECOVERY.
HOWEVER...EXPECT STORMS CHANCES OVER THE FORECAST AREA TO REMAIN
CONFINED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
OTHERWISE...FAMILIAR WARM SEASON DIURNAL WIND PATTERNS CAN BE
EXPECTED...FAVORING SOUTHWEST AND WEST DIRECTIONS IN THE AFTERNOON
AND EVENINGS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY AZZ022-023-027-028.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MCLANE
AVIATION....VASQUEZ
FIRE WEATHER...AJ
Hazardous weather outlook, Jun 27, 2:22 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST WED JUN 27 2012
AZZ022-023-027-028-281300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
222 PM MST WED JUN 27 2012
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. PRIMARY
THREATS WILL BE STRONG GUSTY WINDS...LIGHTNING...AND BLOWING DUST.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HOT AFTERNOON TEMPERATURES COMBINED WITH ABNORMALLY WARM OVERNIGHT
LOWS WILL RESULT IN VERY OPPRESSIVE CONDITIONS. WARM OVERNIGHT
TEMPERATURES WILL MAKE IT DIFFICULT FOR THE BODY TO RECOVER FROM THE
HEAT. OVERNIGHT LOWS ARE EXPECTED IN THE UPPER 80S TO NEAR 90
DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
EXCESSIVE HEAT WARNING.
HOT AFTERNOON TEMPERATURES COMBINED WITH ABNORMALLY WARM OVERNIGHT
LOWS WILL RESULT IN VERY OPPRESSIVE CONDITIONS. WARM OVERNIGHT
TEMPERATURES WILL MAKE IT DIFFICULT FOR THE BODY TO RECOVER FROM THE
HEAT. OVERNIGHT LOWS ARE EXPECTED IN THE UPPER 80S TO NEAR 90. DAYTIME
HIGHS THURSDAY THROUGH SATURDAY WILL BE OF 111 TO 116 DEGREES OVER
THE LOWER DESERTS THURSDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING. PRIMARY THREATS WILL BE STRONG GUSTY WINDS...LIGHTNING...AND
BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
222 PM MST WED JUN 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE. THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON THURSDAY AND AGAIN ON TUESDAY. THESE STORMS MAY PRODUCE
STRONG WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Dust Storm, Central Deserts
- When
- June 27, 6:00 PM MST to 8:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Strong thunderstorms developed over southeastern Arizona during the afternoon hours on June 27th. Gusty outflow winds in excess of 40 mph spread to the northwest across portions of northern Pinal county and generated dust storm conditions. At 626 pm, a trained spotter in Coolidge reported visibility below 1/4 mile in dense blowing dust. Another spotter in the San Tan Valley, near Combs & Schnepf Farms roads, reported a dust storm at 7 pm. The spotter estimated gusts to 45 mph which lowered visibility to 1/4 mile in blowing dust.
Thunderstorm Wind, Pinal
- When
- June 27, 6:16 PM MST
- Where
- Pinal County, 0.69 mi N of Toltec
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 32.790, -111.620
Intense thunderstorms developed across southeast Arizona during the afternoon hours on June 27th. The storms generated strong and gusty outflow winds which spread into portions of northern Pinal county. According to law enforcement personnel, at about 615 pm microburst wind gusts estimated to be near 70 knots overturned a double wide trailer in the community of Toltec. The strong winds also blew down a number of power poles in the area.
Dust Storm, Greater Phoenix Area
- When
- June 27, 6:40 PM MST to 9:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Strong thunderstorms developed across southeastern Arizona during the afternoon hours on June 27th. Gusty outflow winds in excess of 45 mph spread to the northwest and into the greater Phoenix area during the evening hours, producing dust storm conditions. At about 8 pm, a trained spotter in central Phoenix reported visibility down to 200 feet at US Airways Center. At 740 pm, another spotter in Ahwatukee reported a dust storm with visibility less than 1/4 mile at 42nd & Frye. In addition, the KIWA AWOS automatic weather station indicated 1/4 mile visibility and 46 mph wind gusts shortly after 7 pm. The dense blowing dust produced very hazardous driving conditions across the greater Phoenix area, especially during the latter portions of the rush hour.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 27 to 30, 20122 deaths · 215 injured · 29 events
- Heat in Nebraska, June 27 to 28, 20121 death · 45 injured · 20 events
- Excessive Heat in Oklahoma, June 27 to 29, 201236 injured · 1 event
- Excessive Heat and Heat in Alabama, June 27 to 30, 20121 death · 10 injured · 33 events
- Wildfire in Utah, June 27 to 30, 20125 injured · $1.5 million · 4 events
- Wildfire in Arizona, June 27 to 30, 2012$22,000 · 1 event
- Excessive Heat in Illinois, June 27 to 30, 201217 events
- Excessive Heat in Iowa, June 27, 201211 events
- Excessive Heat in Minnesota, June 27, 20128 events
- Heat in Iowa, June 27 to 28, 20127 events
- High Wind in Montana, June 27, 201266 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 27, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384280, 384278, 384281.